Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Charleston, WV

July 12, 2022Kanawha County, Lincoln County, Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 12, 2022, 4:24 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 4:24 PM EDT (20:24 UTC)
Expired
Jul 12, 2022, 7:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:25 PM EDTFLASH FLOODSaint Albans, WVHIGH WATER AT HUDSON STREET AND KANAWHA TERRACE.
Jul 12, 4:29 PM EDTFLASH FLOOD1 Sw Saint Albans, WVSTREET/ROAD FLOODING.
Jul 12, 4:44 PM EDTFLASH FLOODTornado, WVHIGH WATER AT EUCLID DRIVE AND SMITH CREEK ROAD.
Jul 12, 5:13 PM EDTFLASH FLOODCharleston, WVHIGH WATER AT THE 98 MM ON I-77 NB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS51 KRLX 122024
FFWRLX
WVC039-043-079-122330-
/O.NEW.KRLX.FF.W.0038.220712T2024Z-220712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
424 PM EDT Tue Jul 12 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Kanawha County in central West Virginia...
  Northeastern Lincoln County in central West Virginia...
  Southern Putnam County in western West Virginia...

* Until 730 PM EDT.

* At 424 PM EDT, Emergency Management and NWS employees reported 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1.5 inches are possible in the warned area. Flash flooding 
  is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Charleston, Nitro, Jefferson, South Charleston, St. Albans, 
  Dunbar, Sissonville, Poca, Institute, Cross Lanes, Tornado and 
  Alum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3831 8209 3835 8211 3836 8211 3836 8210
      3839 8192 3840 8189 3846 8177 3851 8178
      3852 8161 3848 8153 3838 8153 3828 8172
      3828 8199

FLASH FLOOD...OBSERVED

$$

Kredensor
2 follow-up statements
908 
WGUS71 KRLX 122239
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
639 PM EDT Tue Jul 12 2022

WVC039-043-079-122330-
/O.CON.KRLX.FF.W.0038.000000T0000Z-220712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Lincoln WV-Putnam WV-
639 PM EDT Tue Jul 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS 
EVENING FOR NORTHWESTERN KANAWHA, NORTHEASTERN LINCOLN AND SOUTHERN 
PUTNAM COUNTIES...

At 639 PM EDT, Emergency management reported ongoing flooding in 
multiple locations across the warning area. Between 1 and 2 inches 
of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch 
are possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Charleston, Nitro, Jefferson, South Charleston, St. Albans, 
  Dunbar, Sissonville, Poca, Institute, Cross Lanes, Tornado and 
  Alum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3831 8209 3835 8211 3836 8211 3836 8210
      3839 8192 3840 8189 3846 8177 3851 8178
      3852 8161 3848 8153 3838 8153 3828 8172
      3828 8199

FLASH FLOOD...OBSERVED

$$

Kredensor
961 
WGUS71 KRLX 122329
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
729 PM EDT Tue Jul 12 2022

WVC039-043-079-122339-
/O.EXP.KRLX.FF.W.0038.000000T0000Z-220712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Lincoln WV-Putnam WV-
729 PM EDT Tue Jul 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT THIS EVENING FOR 
NORTHWESTERN KANAWHA, NORTHEASTERN LINCOLN AND SOUTHERN PUTNAM 
COUNTIES...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose an imminent threat. Please continue to 
heed remaining road closures.

LAT...LON 3831 8209 3835 8211 3836 8211 3836 8210
      3839 8192 3840 8189 3846 8177 3851 8178
      3852 8161 3848 8153 3838 8153 3828 8172
      3828 8199

$$

Kredensor

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:25 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 12, 2:25 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front brings showers/storms through this evening. High
pressure yields drier conditions Wednesday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...

Cold front will continue to work southeastward across our region
into the evening with scattered to numerous showers and
thunderstorms continuing to develop in advance the front. Storms
have so far favored our northern counties where better shear
exists with the cells on the more southern end of the
developing line remaining weak. Models soundings show a capping
inversion aloft that is shown to weaken through time, so storms
should intensify as they continue to work eastward deeper into
our CWA, coincident with peak heating. Despite less shear over
our southern CWA, DCAPE suggests severe wind potential. Due to
these factors, Severe Thunderstorm Watch has been issued for
most of our WV counties through 10 pm this evening.

The front hangs up a tad over our far southern counties into
the evening and a few showers may linger down there throughout
the night. Otherwise, fog and low clouds will develop overnight
into Wednesday morning with patchy dense fog likely.

High pressure wedges into the region on Wednesday with the now
stalled front residing just to our south necessitating a small
PoP over our far southern counties. An upper level trough will
also be swinging across the Great Lakes and upper Ohio Valley
late in the day and this my fuel a rogue shower or storm across
our far northwest counties during the afternoon. Otherwise, it
will be a pleasant day with comfortable humidity.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1215 PM Tuesday...

In the wake of the cold front from Tuesday night, showers will
remain a possibility to our south for the rest of Wednesday
along VA and southeast WV due to parallel flow along the
boundary. This is courtesy of an upper level long wave trough
keeping the feature relatively quasi-stationary along that
region. This upper level feature will also promote slight
chances of rain where the region of greatest divergence aloft
and rising motion will exist across northwestern Ohio Valley
through Wednesday. The upper level trough hangs around for
Thursday, but models keep us dry due to surface high pressure
moving in although we cannot rule out the possibility of an
isolated shower or two somewhere across the area, especially
during peak heating hours as well as lifting potential from the
upper trough.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM Tuesday...

The aforementioned upper level trough stays around for Friday,
but models hint at the area remaining dry with surface high
pressure continuing to maintain itself over the area. By
Saturday, lower heights and a few disturbances push into the
area and will start to spread chances for showers and storms
over the weekend, mainly staring on Sunday. This will ensure an
active weather pattern going into the new work week as another
long wave trough parks across the region reinforcing unsettled
weather.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

Line of thunderstorms should continue to congeal along and to
the east of the Ohio River and then move to the southeast
across most terminals this afternoon into the evening.
Thunderstorms will contain brief IFR conditions, heavy
downpours, gusty winds and perhaps some small hail.

Fog and/or stratus will develop overnight with IFR or lower
conditions likely for most locations late tonight into early
Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset timing of rain and storms may vary.
Timing and coverage of fog/stratus overnight may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in fog Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JZ
NEAR TERM...ABE
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ABE
Hazardous weather outlook, Jul 12, 4:52 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EDT Tue Jul 12 2022

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-130900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
452 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop along a front moving across
from the north, peaking during the afternoon and evening. Storms may
potentially become severe with gusty winds the main threat. Stronger
cells may also produce locally heavy rainfall that could cause water
issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-130900-
Perry-Morgan-
452 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 4:09 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 E TEAYS VALLEY        38.45N 81.90W
07/12/2022  E0.75 INCH       PUTNAM             WV   TRAINED SPOTTER

&&
Local storm report, Jul 12, 4:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      1 W TEAYS VALLEY        38.45N 81.94W
07/12/2022                   PUTNAM             WV   NWS EMPLOYEE

            TEAYS VALLEY ROAD CLOSED DUE TO FLASH
            FLOODING NEAR BP STATION.

&&

ABE
Local storm report, Jul 12, 4:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     1 SW INSTITUTE          38.38N 81.78W
07/12/2022                   KANAWHA            WV   911 CALL CENTER

            2 TREES DOWN IN THE AREA.

&&
Local storm report, Jul 12, 4:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     3 E TORNADO             38.34N 81.81W
07/12/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN. TIME IS RADAR ESTIMATE.

&&
Special weather statement, Jul 12, 4:19 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
419 PM EDT Tue Jul 12 2022

OHZ085-WVZ008-009-016-017-122045-
Meigs OH-Jackson WV-Roane WV-Wirt WV-Wood WV-
419 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of east central Meigs,
Wirt, northwestern Roane, northeastern Jackson and southwestern Wood
Counties through 445 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forked Run State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elizabeth, Forked Run State Park, Reedy, Portland, Lucille, Peewee,
Belleville, Reedsville, Morristown, Rockport and Palestine.

This includes Interstate 77 in West Virginia between mile markers 149
and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central West Virginia.

&&

LAT...LON 3901 8186 3918 8180 3912 8130 3886 8139
TIME...MOT...LOC 2018Z 284DEG 26KT 3908 8174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ABE
Local storm report, Jul 12, 4:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 SSW SOUTH CHARLESTON  38.31N 81.72W
07/12/2022  U0.50 INCH       KANAWHA            WV   NWS EMPLOYEE

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:30 PM EDTSpecial Weather StatementRLXPleasants30 min
Jul 12, 12:59 PM EDTSpecial Weather StatementRLXTyler31 min
Jul 12, 1:33 PM EDTSpecial Weather StatementRLXDoddridge27 min
Jul 12, 1:57 PM EDTSpecial Weather StatementRLXHarrison, Taylor33 min
Jul 12, 2:02 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor28 min
Jul 12, 2:28 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor32 min
Jul 12, 2:33 PM EDTSpecial Weather StatementRLXCabell27 min
Jul 12, 2:46 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam29 min
Jul 12, 3:16 PM EDTSevere Thunderstorm WarningRLXCabell, Jackson, Kanawha, Mason, Putnam29 min
Jul 12, 3:31 PM EDTSpecial Weather StatementRLXWayne29 min
Jul 12, 3:46 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam, Roane29 min
Jul 12, 3:49 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Wood26 min
Jul 12, 3:59 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam3 hr
Jul 12, 4:10 PM EDTSevere Thunderstorm WarningRLXBoone, Clay, Kanawha, Lincoln, Putnam35 min
Jul 12, 4:19 PM EDTSpecial Weather StatementRLXWirt26 min
Jul 12, 4:37 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Nicholas23 min
Jul 12, 4:56 PM EDTSpecial Weather StatementRLXLogan, Mingo34 min
Jul 12, 5:03 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Nicholas, Raleigh27 min
Jul 12, 5:26 PM EDTSpecial Weather StatementRLXPocahontas34 min
Jul 12, 5:31 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming29 min
Jul 12, 5:35 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas, Raleigh25 min
Jul 12, 5:59 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh, Wyoming31 min
Jul 12, 6:20 PM EDTSpecial Weather StatementRLXSummers25 min
Jul 12, 6:26 PM EDTSpecial Weather StatementRLXPutnam34 min
Jul 12, 6:47 PM EDTFlash Flood WarningRLXFayette, Raleigh3 hr
Jul 12, 7:09 PM EDTSpecial Weather StatementRLXMcDowell36 min
Jul 12, 7:48 PM EDTSpecial Weather StatementRLXMcDowell42 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.